Drug-induced serotonin syndrome: a review

Expert Opin Drug Saf. 2008 Sep;7(5):587-96. doi: 10.1517/14740338.7.5.587.

Abstract

Serotonin syndrome, or serotonin toxicity (ST), is a clinical condition that occurs as a result of an iatrogenic drug-induced increase in intrasynaptic serotonin levels primarily resulting in activation of serotonin(2A) receptors in the central nervous system. The severity of symptoms spans a spectrum of toxicity that correlates with the intrasynaptic serotonin concentration. Although numerous drugs have been implicated in ST, life-threatening cases generally occur only when monoamine oxidase inhibitors are combined with either selective or nonselective serotonin re-uptake inhibitors. The triad of clinical features consists of neuromuscular hyperactivity, autonomic hyperactivity and altered mental status, which may present abruptly and progress rapidly. The awareness of ST is crucial not only in avoiding the unintentional lethal combination of therapeutic drugs but also in recognizing the clinical picture when it occurs so that treatment can be promptly initiated. In this review, the pathophysiology, clinical features, implicated drugs, diagnosis and treatment of ST are discussed.

Publication types

  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Drug Interactions
  • Humans
  • Monoamine Oxidase Inhibitors / adverse effects
  • Receptor, Serotonin, 5-HT2A / drug effects*
  • Receptor, Serotonin, 5-HT2A / metabolism
  • Serotonin / metabolism*
  • Serotonin Syndrome / chemically induced*
  • Serotonin Syndrome / physiopathology
  • Serotonin Syndrome / therapy
  • Serotonin Uptake Inhibitors / adverse effects
  • Severity of Illness Index

Substances

  • Monoamine Oxidase Inhibitors
  • Receptor, Serotonin, 5-HT2A
  • Serotonin Uptake Inhibitors
  • Serotonin